How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr_Anderson Your Own Question
Dr_Anderson, Doctor
Category: Mental Health
Satisfied Customers: 335
Experience:  Psychiatrist
Type Your Mental Health Question Here...
Dr_Anderson is online now
A new question is answered every 9 seconds

I abruptly stopped taking Baclofen, about April 29 because

This answer was rated:

I abruptly stopped taking Baclofen, about April 29 because I ran out of the medicine. I contacted the Doctors office on April 30 to get a refill order to the pharmacy. The Doctors office didn't get the refill order to the pharmacy until May 3, despite daily calls to get them to refill it. At the time I was taking 80 mg per day. I had been taking Baclofen since September of last year. On May 1, I went into severe Baclofen withdrawal. I did not sleep for several nights. My mind was a big mess. I was afraid I would die, I had lots of weird thoughts. I finally got my prescription restarted on May 3. At the time I didn't know that the Baclofen was the source of my psychosis. After I started taking it again, I started feeling a little better. Then I got the idea to look up Baclofen on the internet and found out it was the source of my problem.I returned my dose to where it was before I went into withdrawal and I started feeling better. I decided to wean my self off of the Baclofen, and I reduced it by 10 mg every 5 days. I was doing not so bad until I got down to the lower doses, so I asked my Doctor how to withdraw and he told me to reduce from 20 to 10 t0 5 to 2.5 to 0, a week at a time. When I went from 20 to 10, I experienced dizziness and my heart was racing. I went back up to 15 mg, and saw the Dr. again. This time he told me to go from 15 to 10 to 5 to 2.5 to 0. When I went from 15 to 10, I suffered the dizziness and fast heart rate again. The next day I started feeling better. I am still at 10 mg, and I plan on going to 7.5 after I feel OK for a couple of more days. My main problem is this. At the time this happened to me, my co-worker had a mother-in-law who was dying from cancer. She has since passed. He would give me details about her condition and what she looked like , etc. Since the severe withdrawal, I always have death on my mind, wither my own death, or others around me, even the death of our world someday. I can't get it out of my head. Some days are better than others. I hope when I am completely withdrawn from Baclofen, my mind will go back to normal thinking. What can I do to alleviate this? I still have very poor sleep, mostly because of the withdrawal. I am lucky to sleep 4 hours most nights and it is a restless sleep. I really want to be normal again. I have other stress in my life too, like possible job loss, losing my home, having a lot of debt that I need to file bankruptcy, etc.
By the way, the Baclofen was prescribe to me by my neurologist for a condition called torticollis. He never explained the medication to me other than to say it would take care of the problem. Well it didn't. I didn't ask about it because I trusted a doctor to tell me if there were any dangers about a medication.

Dr_Anderson : Greetings, and thank you for your questions. I'm sorry you have had such a struggle with this medication! Baclofen, although not a "true" benzodiazepine, acts like one in many respects. Thus, when a pewrson has been on it a long time, they can go through withdrawal symptoms just as if they had been on Valium or Xanax for years. The symptoms you describe are quite consistent with that. In my patients who withdraw from long-term use of these kinds of meds, it can take several months before they feel back to themselves again. At the longest, it took a year for one patient. The restless sleep and rebound anxiety are all part of the withdrawal picture. Certainly, you could approach your doctor about spomething to manage the anxiety and fear of death, but then you are landing back into the same boat of needing to withdraw from another medication. My advice would be to get in with a therapist to use cognitive strategies to deal with the anxiety until it passes. Presuming you have no personal history of anxiety disorders, it is safe to say the anxiety will pass once you are through this withdrawal process.
Dr_Anderson : The addiitonal benefit of a therapist is they can help you as you struggle with these other real-life and legitimate struggles.
Dr_Anderson : As mentioned above, there are medication options to deal with the anxiety, both long and short term solutions, and I can certainly elaborate if desired. But, therapy is a non-medication option and research shows it is very helpful for anxiety (as helpful as medications in some cases).
Dr_Anderson : Sorry for the long reply, but hopefully it is enough to get you started. Please let me know what other questions you have and how else I may be of service!
Dr_Anderson : Regards,
Dr_Anderson : Dr. Anderson
Dr_Anderson and 2 other Mental Health Specialists are ready to help you
Customer: replied 4 years ago.
What kind of therapist should I see? Should I wait until after I finish withdrawing from the Baclofen? What do you recommend for how fast to withdraw from the drug?
Preferably, one who is skilled in cognitive behavioral therapy, or CBT. Most therapists have received training in CBT, so one who also professes anxiety disorders as a special area of expertise will be helpful. I'd recommend starting it right away rather than waiting.

With respect to the Baclofen, a slow taper off is important. In general, the rule of thumb is 30% of the dose every 3-7 days, with a slower taper if withdrawal symptoms become worse or unbearable. As you can see, the last bit is the longest and hardest to come off of!
Customer: replied 4 years ago.
One more question please. For the poor sleep/insomnia, is it OK to take Ambien occasionally while I am still withdrawing from Baclofen to get a good night's sleep?
Of course, happy to help.

Yes, an occasional Ambien is ok to take. Restful sleep is VERY important in this process, so the use of a sleep aid like Ambien or melatonin can prove to be quite helpful.

Please let me know if you have further questions. Hang in there! This will pass soon!


Dr. Anderson
Customer: replied 4 years ago.
I have been off the Baclofen for a little over three weeks. I am still feeling occasional symptoms. like muscle stiffness, insomnia, anxiety, confusion, etc. I even went to the emergency room and was treated for a TIA, although I think it was probably the Baclofen. I was in a hospital for two days.. A couple of days later I was feeling light headed/dizzy. back to the emergency room. Every time, nothing was found physically wrong with me. When I was hospitalized, the only thing that was found was high cholesterol, and now I am taking Pravastatin for that. How long can I expect to feel withdrawal symptoms from Baclofen?
Greetings, and thank you for the follow-on question,

I'm sorry to hear of this protracted withdrawal state! In some patients, withdrawal symptoms that last longer can persist for weeks or even months following cessation of the medication, although months is VERY rare. Hopefully you've been able to connect with a therapist adept at CBT to help aid in this process. Something the therapist will also help with is to monitor you for any evidence of an underlying anxiety struggle, independent of the Baclofen. A lot of the symptoms you mentioned are consistent with a panic attack. Panic attacks from Baclofen withdrawal would be highly unusual, so addressing their root cause is important. A therapist can help you do exactly that.
Customer: replied 4 years ago.

Thank you for your answer. You may be right. I will make an appointment with a therapist. However, here is a list of Baclofen withdrawal symptoms that I found on Wikipedia. Maybe you can tell me what you think of it.

"Withdrawal symptoms may include auditory hallucinations, visual hallucinations, tactile hallucinations, delusions, confusion, agitation, delirium, disorientation, fluctuation of consciousness, insomnia, dizziness, nausea, feeling faint, inattention, memory impairments, perceptual disturbances, pruritus/itching, anxiety, depersonalization, hypertonia, hyperthermia, formal thought disorder, psychosis, mania, mood disturbances, restlessness, and behavioral disturbances, tachycardia, seizures, tremors, autonomic dysfunction, hyperpyrexia, extreme muscle rigidity resembling neuroleptic malignant syndrome and rebound spasticity."

Yes, all very consistent with drugs like it, or cousins to it, like the benzodiazepines.

Related Mental Health Questions